Minnesota, 2024

Flash Flooding and Heavy Rain in Minnesota, June 20 to 22, 2024

June 20 to 22, 2024 · NWS MPX · 18 events in 13 counties and zones

Catastrophic flooding occurred across parts of Minnesota in mid to late June 2024 as a stationary boundary stalled out across the Upper Midwest. On June 19-21, several rounds of thunderstorms developed and tracked along this boundary, producing widespread 4 to 6 inches of rain across southern Minnesota, with some locations picking up 8 to 10 inches of rain near Mankato Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Catastrophic flooding occurred across parts of Minnesota in mid to late June 2024 as a stationary boundary stalled out across the Upper Midwest.

On June 19-21, several rounds of thunderstorms developed and tracked along this boundary, producing widespread 4 to 6 inches of rain across southern Minnesota, with some locations picking up 8 to 10 inches of rain near Mankato Minnesota.

There were dozens, if not hundreds of washouts along the roads in the counties that received heavy rain. In Watonwan County, the lift station at Madelia was lost due to flood, and nearly 15% of the homes were affected by flooding, with major damage to two homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 20, 11:28 AM CST, 32 minutes earlier. Its key messages:

  • Two excessive rainfall events are expected late tonight through Friday morning, with another Friday night into Saturday morning. If the heavy rainfall footprints from these two events overlap, we could see a high impact excessive rainfall event Friday night.
  • Though heavy rainfall will be the main threat, the second wave Friday night will have the potential for a few severe thunderstorms, with large hail and damaging wind gusts from bowing line segments driving that severe risk.
  • Going into next week, the weather pattern will become more progressive, but not necessarily dry. This means fronts will come and go as opposed to lingering for days on end.
Area forecast discussion, Jun 20, 11:28 AM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1228 PM CDT Thu Jun 20 2024

.KEY MESSAGES...

- Two excessive rainfall events are expected late tonight
  through Friday morning, with another Friday night into
  Saturday morning. If the heavy rainfall footprints from these
  two events overlap, we could see a high impact excessive
  rainfall event Friday night.

- Though heavy rainfall will be the main threat, the second wave Friday
  night will have the potential for a few severe thunderstorms,
  with large hail and damaging wind gusts from bowing line
  segments driving that severe risk.

- Going into next week, the weather pattern will become more
  progressive, but not necessarily dry. This means fronts will
  come and go as opposed to lingering for days on end.

&&

.DISCUSSION...
Issued at 319 AM CDT Thu Jun 20 2024

Well, hopefully you all enjoyed our 24ish hours of dry weather
yesterday, with our next stretch of wet weather already getting
kicked off this morning across eastern SoDak into western MN. The
main concern over the next couple of days will come in the form of
two heavy rainfall events, late tonight into Friday morning, with a
second, stronger wave for Friday night into Saturday morning. Each
event on their own would likely not pose a significant excessive
rainfall risk, but the concern is the potential for some overlap in
the heavy rain footprints from the two events. If we are to see any
overlap in the heavy rain footprints with these two events, then
where that overlap occurs will have the potential for seeing a high
impact excessive rainfall event Friday night.

Starting off with the here an now, we've seen a saturated
environment develop within a zone of upper level diffluence with the
right entrance region of an upper jet up along the international
border. We actually have mostly clear skies from south central into
east central MN and western WI early this morning, which is
associated with a drier airmass in these areas. This dry air will
make it tough to get precip out of western MN through the day, so we
did decrease PoPs today as you head toward southeast MN. The heavier
precip will remain to our west through the day, with the LLJ
expected to remain focused across Nebraska into south central SD.

For tonight we'll see a weak shortwave eject out of the four corners
region that will help to both strengthen and nudge the LLJ east
through the night. Current expectations are that we'll see a cluster
of storms develop this afternoon at the nose of the LLJ over central
SoDak, with an elevated MCS riding the nose of the LLJ east through
the night across southern MN. The severe risk looks pretty low with
this round of precip as it's elevated nature will limit the strong
wind potential, while limited instability keeps the hail threat in
check as well. What it does look to do is put down a swath of heavy
rain, likely a widespread 1-3", with amounts possibly pushing 5" if
we see any training/repeated rounds of thunderstorms. Where exactly
this swath of heavy rain falls is still uncertain. Within the 20.00
HREF you see this heavy rain getting dumped out as far south as
between Sioux Falls and Sioux City (FV3), to as far north as
Brookings, SD up toward Cambridge (NSSLwrf). The current forecast
from WPC favors the HREF mean, with the heavy rain signal for
tonight into Friday morning setting up from roughly Marshall over to
the Twin Cities.

How all of this activity impacts the environment for Friday in terms
of the placement of the surface warm front and the location of
thermal gradient up through h85 will determine where round 2 of
heavy rain goes. With that said, when we see extreme weather
patterns break, they tend to do so with an exclamation point. In the
winter, this takes the form of a prolonged arctic outbreak ending
with lows getting down to around -30F. In the summer, it's a heat
wave breaking with a day or two with highs topping 100. Taking a
step back and looking at the synoptic setup for Friday night, it
certainly looks to have the potential to be that exclamation mark
for this particularly wet pattern we've been in since this past
weekend. Friday, a stronger shortwave will come out of Colorado,
this will increase the strength of the LLJ and associated
IVT/moisture transport. This with MUCAPE values in excess of 2000
j/kg in the warm sector feeding this LLJ with Pwats around 2" (climo
max for this point in June) and you have all the large scale markers
in place to support a high impact excessive rain event, it just
comes down to where the mesoscale details setup. If we get lucky,
the activity from tonight into Friday morning will help push round
two farther south, keeping the worst of it off of the rainfall
footprint from tonight. In a wost case scenario, we see an overlap
of the second rounds heavy rainfall with the first. If this occurs,
then the potential exists for a much more widespread and high impact
excessive rainfall event Friday night. The Moderate Risk from the
WPC day 2 excessive rain outlook highlights where this potential for
doubling up on heavy rainfall events is greatest across south
central MN, though WPC did mention that a further upgrade to a High
risk of excessive rainfall is possible if it does look we will
double up on heavy rain swaths tonight and Friday night. Though
uncertainty remains on exactly where each heavy rain event will
unfold, given the potential high end excessive rainfall impacts we
have over the next couple of days, it will be important to keep up
with any changes to the forecast for the next 48 hours.

Although we've kind of brushed over the severe risk, it can't be
ignored with that second wave. We'll see a very unstable environment
develop Friday afternoon along the Neb/SD border (around 3000 j/kg
of mlCAPE) ahead of the second shortwave coming at us for Friday
night. This airmass will be advected into southern MN through the
night with the LLJ and although we shouldn't see that degree of
instability, 2000 j/kg of MUCAPE with 40 kts of 0-6km shear will
certainly support the potential for some stronger updrafts capable of
producing marginally severe hail, with the threat for bowing line
segments supporting a wind threat as well. However, the severe risk
looks to be more of a secondary threat Friday night when compared to
the excessive rain potential.

This weekend, we'll see the eastern ridge finally break down, which
will allow the front coming through early in the day on Saturday to
push east through the Great Lakes through the weekend. However, we
will remain within the zone of active westerlies, which will
translate into a still active, though this time progressive weather
pattern. We're starting to see some agreement on when the next wave
arrives, which is looking to be late in the day on Monday into
Monday night, with the next wave in the ensembles showing up at the
end of next week into the following weekend. Given the frequent
frontal passages, we won't be able to build much heat this far
north, with it looking increasingly likely that the Twin Cities will
make it through June without seeing a high of 90 or warmer. If that
happens, it will be the first time since 2014 (another very wet
Spring/Summer) where we made it through June without seeing our
first high of 90 or greater for the year.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1218 PM CDT Thu Jun 20 2024

Rain over SW MN this morning will eventually make it into the
eastern MN and western WI by mid afternoon. Ceilings will start
off VFR before becoming MVFR overnight. For EAU, there are MVFR
cigs back over central WI that will erode before MVFR cigs from
MN arrive tonight. This afternoon, thunderstorms will develop
over SD, with a thunderstorm complex expected to move across
southern MN overnight. Kept TEMPO TS groups in the 12z TAF.
Besides TS potential, the MVFR/IFR cig potential will increase
considerably overnight as the warm front push north across Iowa.

KMSP...Light rain this afternoon with a break tonight before
early morning TS chances, we will likely see cigs drop below 2k
feet overnight and stay there thru Friday evening.

/OUTLOOK FOR KMSP/
SAT...TSRA/IFR likely early, bmcg MVFR in aftn. Wind SW 10-15 kts
becoming NW.
SUN...VFR. Wind NW 10-20 kts.
MON...VFR. Chc -TSRA/MVFR. Wind S 10 kts

&&

.HYDROLOGY...
Issued at 319 AM CDT Thu Jun 20 2024

Obviously, with the ongoing flooding, the last thing our rivers
need is a couple of more heavy rain events tonight and Friday
night. It should be stressed, that river forecasts from the
NCRFC only include 24 hours of QPF in the forecast, which means
the current river forecasts you see include very little of the
of the rain we are expecting through Saturday (the river updates
Thursday morning will start to include some of this additional
rain). As a result, expect more movement in the crest forecasts
until we get a better handle on how much and where
precipitation falls through Saturday morning. The main impacts
from this next round of rain is that first, we'll see crests
occur later than currently forecast, with higher forecast levels
possible as well, which isn't good news given all the points
we're already forecasting to see moderate or major flooding.
Given the latest WPC QPF, the basins that have the greatest
concern for seeing crests higher than currently forecast are the
Redwood, Cottonwood, Minnesota, Crow, and Mississippi from St.
Paul on downstream.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...MPG
AVIATION...BPH
HYDROLOGY...MPG
Hazardous weather outlook, Jun 20, 2:23 AM CST, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
323 AM CDT Thu Jun 20 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
210830-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
323 AM CDT Thu Jun 20 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Showers and storms move into the area late tonight, with the
main threats being heavy rainfall and flash flooding.

Recent heavy rain will continue to result in water level rises
along local rivers, with flooding continuing along the Crow and
Minnesota Rivers.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional rounds of thunderstorms are expected Friday through
Saturday. A few severe storms, heavy rainfall, and flash flooding
are possible with each of these rounds.

River levels will continue rising through late week with some
locations reaching moderate or major flood stage. Additional rain
could worsen the flooding.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed. Rainfall reports
are appreciated.

BED

In the hours before

Local storm report, Jun 20, 10:12 AM CST, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1112 AM CDT Thu Jun 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     Tstm Wnd Dmg     6 NE Cushing            46.20N 94.50W
06/18/2024                   Morrison           MN   Emergency Mngr

            Time Delayed LSR - Reports of trees down on
            Dove Rd and Bear Rd. Time estimated via
            radar.

&&

RMD
Local storm report, Jun 20, 10:56 AM CST, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1156 AM CDT Thu Jun 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     Tstm Wnd Dmg     1 ENE Little Falls      45.98N 94.35W
06/18/2024                   Morrison           MN   Emergency Mngr

            Time delayed LSR - Tree down on the 700
            block of 6th St NE. Time estimated via
            radar.

&&

RMD
Local storm report, Jun 20, 11:58 AM CST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1258 PM CDT Thu Jun 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     Funnel Cloud     Danvers                 45.28N 95.75W
06/18/2024                   Swift              MN   Trained Spotter

            Time delayed LSR - Funnel cloud picture
            provided via social media. Time estimated
            via radar.

&&

RMD

The radar

The Sioux Falls radar (KFSD), 137 km away, was scanning. The volume nearest the first event began at 17:58 UTC.

Open the radar archive at this moment

Event by event

12 heavy rain, 6 flash flood. Local standard time, as filed.

Heavy Rain, Redwood

When
June 20, 12:00 PM CST to June 22, 5:00 AM CST
Where
Redwood County, Lamberton to Milroy
Reported by
CoCoRaHS
Coordinates
44.230, -95.270

A total of 2.5 to 3.5 inches of rain fell from multiple rounds of thunderstorms. CoCoRaHS observers measured 3.0 inches in Lucan.

Heavy Rain, Brown

When
June 20, 12:00 PM CST to June 22, 5:00 AM CST
Where
Brown County, Hanska to New Ulm
Reported by
CoCoRaHS
Coordinates
44.150, -94.500

A total of 3 to 4 inches of rain fell from multiple rounds of thunderstorms. CoCoRaHS observers measured 3.81 inches near Hanska.

Heavy Rain, Martin

When
June 20, 12:00 PM CST to June 22, 5:00 AM CST
Where
Martin County, Truman to Fairmont
Reported by
CoCoRaHS
Coordinates
43.830, -94.430

A total of 4 to 5 inches of rain fell from multiple rounds of thunderstorms. CoCoRaHS observers measured 5.20 inches near Truman.

Heavy Rain, Faribault

When
June 20, 12:00 PM CST to June 22, 5:00 AM CST
Where
Faribault County, Wells to Winnebago
Reported by
CoCoRaHS
Coordinates
43.750, -93.730

A total of 3 to 5 inches of rain fell from multiple rounds of thunderstorms. CoCoRaHS observers measured 4.62 inches near Minnesota Lake.

Heavy Rain, Blue Earth

When
June 20, 12:00 PM CST to June 22, 5:00 AM CST
Where
Blue Earth County, (Mkt)mankato Muni Ar to Minnesota Lake
Reported by
CoCoRaHS
Coordinates
44.220, -93.920

A total of 4 to 8 inches of rain fell from multiple rounds of thunderstorms. CoCoRaHS observers measured 8.10 inches near Mankato.

Heavy Rain, Nicollet

When
June 20, 12:00 PM CST to June 22, 5:00 AM CST
Where
Nicollet County, St George to North Mankato
Reported by
CoCoRaHS
Coordinates
44.400, -94.530

A total of 3 to 6 inches of rain fell from multiple rounds of thunderstorms. CoCoRaHS observers measured 5.71 inches near North Mankato.

Heavy Rain, Le Sueur

When
June 20, 12:00 PM CST to June 22, 5:00 AM CST
Where
Le Sueur County, New Prague to Waterville
Reported by
CoCoRaHS
Coordinates
44.550, -93.570

A total of 3 to 6 inches of rain fell from multiple rounds of thunderstorms. CoCoRaHS observers measured 5.80 inches near Waterville.

Heavy Rain, Rice

When
June 20, 12:00 PM CST to June 22, 5:00 AM CST
Where
Rice County, Northfield to Faribault
Reported by
CoCoRaHS
Coordinates
44.470, -93.170

A total of 3 to 5 inches of rain fell from multiple rounds of thunderstorms. CoCoRaHS observers measured 5.35 inches near Morristown.

Heavy Rain, Waseca

When
June 20, 12:00 PM CST to June 22, 5:00 AM CST
Where
Waseca County, Janesville to New Richland
Reported by
CoCoRaHS
Coordinates
44.120, -93.720

A total of 4 to 6 inches of rain fell from multiple rounds of thunderstorms. CoCoRaHS observers measured 6.45 inches near Elysian.

Heavy Rain, Steele

When
June 20, 12:00 PM CST to June 22, 5:00 AM CST
Where
Steele County, Bixby to Owatonna Arpt
Reported by
CoCoRaHS
Coordinates
43.950, -93.100

A total of 3 to 5 inches of rain fell from multiple rounds of thunderstorms. CoCoRaHS observers measured 4.07 inches near Owatonna.

Heavy Rain, Freeborn

When
June 20, 12:00 PM CST to June 22, 5:00 AM CST
Where
Freeborn County, (Ael)albert Lea Arpt to Hollandale
Reported by
CoCoRaHS
Coordinates
43.680, -93.370

A total of 2 to 4 inches of rain fell from multiple rounds of thunderstorms. CoCoRaHS observers measured 4.22 inches near Albert Lea.

Heavy Rain, Goodhue

When
June 20, 12:00 PM CST to June 22, 5:00 AM CST
Where
Goodhue County, Bellechester to Pine Is
Reported by
CoCoRaHS
Coordinates
44.370, -92.520

A total of 3 to 4 inches of rain fell from multiple rounds of thunderstorms. CoCoRaHS observers measured 4.06 inches near Dennison.

Flash Flood, Watonwan

When
June 21, 9:00 PM CST to June 22, 12:30 AM CST
Where
Watonwan County, 3.81 mi N of Madelia to 5.31 mi NNW of Darfur
Cause
Heavy Rain
Reported by
State Official
Coordinates
44.105, -94.410

Numerous roads were flooded across the county.

Flash Flood, Blue Earth

When
June 21, 9:35 PM CST to June 22, 12:30 AM CST
Where
Blue Earth County, 1.9 mi SE of Mankato to 2.01 mi SE of Mankato
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
44.151, -93.993

One to two feet of water was reported near the intersection of Warren St. and Balcerzak Dr.

Flash Flood, Freeborn

When
June 21, 10:00 PM CST to June 22, 2:00 AM CST
Where
Freeborn County, 2.5 mi W of Alden to 3.58 mi SW of Conger
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.670, -93.630

County Road 61 washed out near I-90 just west of Alden. At least six inches of water was flowing across 850th Avenue north of Maple Island.

Flash Flood, Waseca

When
June 21, 10:40 PM CST to June 22, 3:00 AM CST
Where
Waseca County, 3.45 mi S of Waseca to 4.76 mi S of New Richland
Cause
Heavy Rain
Reported by
State Official
Coordinates
44.030, -93.500

Road closures were reported south of Waseca due to flooded roadways.

Flash Flood, Waseca

When
June 21, 10:40 PM CST to June 22, 3:00 AM CST
Where
Waseca County, 0.4 mi NNE of Janesville to 1.2 mi S of Janesville
Cause
Heavy Rain
Reported by
State Official
Coordinates
44.126, -93.718

Road closures were reported around the town of Janesville due to flooded roadways.

Flash Flood, Steele

When
June 22, 12:30 AM CST to 3:00 AM CST
Where
Steele County, 1.7 mi NE of Owatonna to 1.83 mi NE of Owatonna
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
44.100, -93.200

Maple Creek overflowed and flooded roads in and around Mineral Springs Park.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201216, 1201217, 1201218, 1201219, 1201221, 1201223, 1201227, 1201231, 1201235, 1201237, 1201240, 1201244, 1198941, 1198917, 1201199, 1198947, 1198949, 1198958.